malignant hyperthermia

  1. just wondering if anybody here can give me an easy explanation of this phenomenon...

    my patient last night was diagnosed with this. he was emer. cabg X4, IABP, fentanyl, epi, levophed, dopamine, bicarb, insulin drips, pressure problems, very acidotic (17 amps of bicarb given), troubles with potassium, temperature of 105 faren. per swan

    the anesthesiologist was explaining this, however i was too worried about cooling him down, fixing his v-tach, and playing with the vent, getting the timing right on the IABP, fixing his CI of 6.3, and taking orders from 3 different doctors. that i missed some of the points. did i hear right that this can be/is caused by certain types of anesthesia?

    also...we cave dantrolene, however we couldn't finish the drip because his cardiac function. his numbers went WAY down. but, his acidosis reversed. did the drip cause this? it was fixed for the rest of the night.

    anyways, we ended up with a perfusionist cooling his blood, and CVVHD. i know this is a lot to swallow, but if anybody can explain it to me...i would be greatful.

    just can't wait to see his condition tonight. if he is still alive.

    thanks,
    becky
    •  
  2. 17 Comments

  3. by   WntrMute2
    www.Mhaus.org is the authority on malignant hyperthermia. it affects a very small % of patients and is triggered by volatile anesthetics and SUX. other drugs are reportedly safe. There is a test called the caffine/halothane test but it is only offered in a few centers and one must travel there and have a muscle biopsy. basically, it is caused by a sustained release of calcium from the sarcoplasmic reticulum causing sustained muscle contraction. Heat and CO2 is generated and was frequently lethal until relativly recently. Most important reason to ask patients about their anesthesia history and the families history. . Dantrolene is a calcium cgannel blocker that relaxes skeletal muscle. Its only current use is for Malignant hyperthermia treatment. Also implicated are those with muscular dystrophy, this is the reason young children don't get SUX. It can go undiagnosed until 10 years of age.
  4. by   smiling_ru
    Sounds like malignant hyperthermia, here is a tutorial on it.
    http://www.medana.unibas.ch/eng/mh/mhtutori.htm
  5. by   smiling_ru
    Sorry wntrmte2, you must have posted around the same time I did. Did not realize you had already answered.
  6. by   ICUBecky
    very interesting. thankyou for your wonderful replies and website postings. guess i should use this pt. as a learning experience...since it looks like it happens in a small percentage of the pt. population.

    so, has anybody actually seen this and had a pt survive?
  7. by   kmchugh
    OK, so for those of you in school, pop quiz: What are the EARLY signs that should alert you to an MH reaction, and what should you do? (Hint: It isn't rising temp. That's a late sign, and if it gets that far, your patient is in deep doo-doo.)

    Kevin McHugh
  8. by   WntrMute2
    Hey Kevin, Rising heart rate and rising ETCO2 are early signs. Masseter muscle rgidityshould also put one on alert. D/C volatiles, O2 to 100%, abort procedure, institute cooling, hyperventilate, treat acidosis w/bicarb, look for hyperkalemia. dantrolene up to 10mg/kg. oh yea, call for help. Thanks for the quiz!
  9. by   TexasCRNA
    How about d/c the use of your current machine and get a new one that is fresh and continue with the 100% O2 cuz agent can still be lingering around in the corragated tubing of the first machine.

    M.H. is drilled into us at my program because one the MDAs is an on-call MDA for the M.H. hotline. DR. Charlie Watson.

    Kevin, I would love it if you would share some tips or clinical pearls that you have come upon lately? Lee.
  10. by   kmchugh
    Nothing new that I know of in MH. Dave hit the answer right on the head. If you have time to get a new machine, great, but generally, you won't have that kind of time. I have also heard some clinicians say they have changed tubing on the machine, for the same reason.

    My first actions: 100% O2, all agents off, tell surgeon to get to a stopping point, CALL FOR HELP. All this can happen in about 15 seconds, and for everything else, you will need the help. Dantroline is (I have been told by those who have been there) reluctant to go into solution, so you will probably need one person just to mix that.

    As you might guess, I have never faced this situation. Many anesthesia providers might only face it once in their career, if that. The bottom line is that though it is an infrequent occurance, it is so catastrophic, you must always have it in the back of your mind.

    I kind of like this no pressure Q&A. Perhaps we should all keep it going?

    Kevin McHugh, CRNA
  11. by   FritoPie
    Kevin,

    I think it would be nice to keep the Q&A going. Even though I usually have no clue what you guys are talking about, I believe it could be a great learning experience for many of us.

    Linda
  12. by   AmiK25
    This summer, I had a patient who suffered a cardiac arrest at home. He came in through the ER, was intubated, etc....and came up to our unit. When in the ER, he had been running a low grade temp. Upon arrival in the unit, his temp was 106. We gave him dantrolene, think he had developed MH from a reaction to Nimbex. His temp did not come down with the dantrolene, so it was decided he had brain stem injury from anoxia. Anyway, here's my question....have any of you ever seen/heard of MH from Nimbex? I was under the impression that the only paralytic known to cause MH was Sux.

    Thanks,
    Ami
  13. by   Tenesma
    It is not unusual for anoxic injury to the brainstem to cause misregulation of the thermo-regulatory centers - kind of like the brain is getting the information that the body is hypothermic and then sending out the orders to warm things up... These patients will have the highest temperatures you will ever see, and are literaly cooking their brain to death - pretty much unsurvivable.

    Nimbex (also known as cisatracurium) - was created at my institution by one of my mentors - and we have been using it therefore the most, and have yet to experience MH due to it. Instead the depolarizing paralytic succinylch. causes it for sure.

    What I don't understand is why they would have used it in the ER setting - unfortunately you didn't give more info regarding the patient, but here are the scenarios: patient came in unresponsive due to the brain anoxia (should have been intubated in the field), and therefore doesn't really need a paralytic - or patient came in encephalopathic from the hypoxia and is fighting the providers, or is a full stomach in which case succinylcholine or mivacurium would be far more appropriate - as cisatracurium takes about 8 to 9 minutes to provide 0/4 TOF or 2 to 3 minutes for intubating conditions. However what you will find is that most intubations that happen in the ER are horrible... ER docs and respiratory therapists have probably the most training with intubations (after anesthesia providers), but a recent study showed that 1-2% of intubations by Anesthesiologists/CRNAs are esophageal intubations vs. 25% of intubations by ER docs - the same goes for their understanding of securing the airway, including appropriate drugs...

    by the way, just because the temperature doesn't come down after treatment with dantrolene doesn't mean it isn't MH (i just doubt MH in your scenario)... another thing that shouldn't be forgotten is neuroleptic malignant syndrome - a similar presentation of symptoms usually after a dose of a neuroleptic (usually seen in younger men thought).

    tenesmus
  14. by   ICUBecky
    update on the patient. he is still alive, but continues to have a spiked temp, although down from 106 to 102. no muscle rigidity, ABGs normal. pt awake and following commands. cardiac funtion is shot...needs LVAD. hypokalemic, hypernatremic. kidney function good. this past weekend was one of the most interesting, and thought provoking that i have ever had. lots of things don't add up with him. but, i won't go into it. it is way too much. oh by the way, his lactic acid was 153!! the surgeon is kind of wondering if he arrested somewhere btw. home and the OR. although it isn't documented and we have no proof. but, i wonder if there was/is some kind of anoxic injury...now that tenesmus has brought that subject up. what do you all think?

    this is also a very interesting discussion. i have learned a lot! i think no- pressure Q&A/ discussion is a great way to learn about different subjects. lets keep it going!!

Must Read Topics


close